Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 89, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 28, 2011, 4:32 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2011, 4:32 AM CDT (09:32 UTC)
- Expired
- May 28, 2011, 5:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 4:11 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972 WUUS53 KTOP 280932 SVRTOP KSC003-031-281015- /O.NEW.KTOP.SV.W.0089.110528T0932Z-110528T1015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 432 AM CDT SAT MAY 28 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS... SOUTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS... * UNTIL 515 AM CDT * AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES WEST OF LE ROY...OR 6 MILES SOUTH OF BURLINGTON...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... LE ROY... WESTPHALIA... COLONY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3804 9585 3816 9585 3820 9535 3803 9533 TIME...MOT...LOC 0932Z 267DEG 25KT 3811 9573 WIND...HAIL <50MPH 1.00IN $$ BARJENBRUCH
3 follow-up statements
426 WWUS53 KTOP 280947 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 447 AM CDT SAT MAY 28 2011 KSC003-031-281015- /O.CON.KTOP.SV.W.0089.000000T0000Z-110528T1015Z/ ANDERSON-COFFEY- 447 AM CDT SAT MAY 28 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR SOUTHEASTERN COFFEY AND SOUTHWESTERN ANDERSON COUNTIES... AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LE ROY...OR 9 MILES SOUTHEAST OF BURLINGTON...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... LE ROY... COLONY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3804 9569 3815 9568 3818 9535 3803 9533 TIME...MOT...LOC 0947Z 271DEG 26KT 3810 9559 WIND...HAIL <50MPH 1.00IN $$ BARJENBRUCH
824 WWUS53 KTOP 280956 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 456 AM CDT SAT MAY 28 2011 KSC003-031-281015- /O.CON.KTOP.SV.W.0089.000000T0000Z-110528T1015Z/ ANDERSON-COFFEY- 456 AM CDT SAT MAY 28 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR SOUTHEASTERN COFFEY AND SOUTHWESTERN ANDERSON COUNTIES... AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF COLONY...OR 13 MILES SOUTHEAST OF BURLINGTON...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... COLONY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3804 9558 3816 9558 3818 9535 3803 9533 TIME...MOT...LOC 0955Z 271DEG 26KT 3810 9552 WIND...HAIL <50MPH 1.50IN $$ BARJENBRUCH
821
WWUS53 KTOP 281003
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT SAT MAY 28 2011
KSC031-281013-
/O.CAN.KTOP.SV.W.0089.000000T0000Z-110528T1015Z/
COFFEY-
503 AM CDT SAT MAY 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEY COUNTY HAS
BEEN CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3804 9552 3817 9552 3818 9535 3803 9533
3803 9538
TIME...MOT...LOC 1003Z 271DEG 26KT 3810 9541
$$
KSC003-281015-
/O.CON.KTOP.SV.W.0089.000000T0000Z-110528T1015Z/
ANDERSON-
503 AM CDT SAT MAY 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHWESTERN ANDERSON COUNTY...
AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES WEST OF COLONY...OR 17 MILES
SOUTHEAST OF BURLINGTON...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
COLONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3804 9552 3817 9552 3818 9535 3803 9533
3803 9538
TIME...MOT...LOC 1003Z 271DEG 26KT 3810 9541
WIND...HAIL <50MPH 1.50IN
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:20 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 28, 3:20 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 320 AM CDT SAT MAY 28 2011 .DISCUSSION... LIGHT SHOWERS MOVING ACROSS NORTHERN PORTIONS OF THE CWA WHILE THUNDERSTORMS STARTING TO DEVELOP IN SOUTHEAST AND SOUTH CENTRAL KANSAS UNDER LLJ / WAA REGIME. UPPER FLOW REMAINS GENERALLY ZONAL OVER THE AREA...WITH EMBEDDED WEAK SHORTWAVE MOVING OUT OF CENTRAL KANSAS. FOG HAS DEVELOPED IN LOW VALLEYS THIS MORNING BUT IS NOT WIDESPREAD ATTM...AND WITH INCOMING CLOUDS AND SHOWERS EXPECT COVERAGE TO DIMINISH. FOR THIS MORNING...EXPECT PRECIPITATION TO BE ON THE INCREASE NOW THROUGH THE MID MORNING HOURS AS INSTABILITY SLOWLY INCREASES FROM THE SOUTH AS TO LAPSE RATES IN THE COLUMN. CONDENSATION PRESSURE DEFICITS OF 30 OR LESS ARE ON THE MOVE NORTHWARD PER THE 305K ISENTROPIC CHART...AND EXPECT A GRADUAL NORTHWARD EXPANSION AND INCREASE IN COVERAGE THROUGH ABOUT 15Z. THE 850MB FLOW THEN VEERS ENOUGH TO TAKE PRECIPITATION EASTWARD AND WILL SLOWLY CLEAR WEST TO EAST AND HAVE KEPT LOW END POPS AS UNCERTAINTY IN END TIMING. SOME OF THESE STORMS THIS MORNING COULD BE STRONG ENOUGH TO PRODUCE HAIL GENERALLY ALONG AND SOUTHWARD OF THE I35 CORRIDOR BEFORE WINDING DOWN LATER THIS MORNING. MUCH OF THE AREA WILL STAY NORTH OF THE WARMFRONT TODAY WITH HIGHS IN THE 70S EXPECTED. TONIGHTS REPEAT CONVECTION IS A RACE BETWEEN THE BETTER INSTABILITY AND THE MID LEVEL CAP...AND AT THIS TIME LOOKS LIKE BEST CHANCE FOR STORMS TO GO ON THE LEADING EDGE OF THE CAP ARE IN THE 03-09Z TIMEFRAME BEFORE THE 16C 700MB TEMPS RACE NORTHWARD AS THE UPPER FLOW TURNS MORE SOUTHWESTWARD WITH TIME. ADDITIONAL SEVERE STORMS WILL BE POSSIBLE AGAIN SAT NIGHT SUNDAY MORNING WITH HAIL AND WIND THE PRIMARY HAZARDS. FRONT MAKES A STRONG PUSH NORTHWARD AND HAVE REMOVED POPS FOR THE NORTHERN AREAS SUNDAY AFTERNOON THROUGH MONDAY NIGHT. WARM HIGHS EXPECTED SUNDAY INTO MONDAY CLIMBING WELL THROUGH THE 80S WITH OVERNIGHT LOWS AROUND 70. WINDS INCREASE SUNDAY INTO MONDAY FROM THE SOUTH AND COULD END UP IN ADVISORY TERRITORY. WESTERN TROF FINALLY LIFTS NORTHEAST AND MOVES ACROSS THE AREA LATE MONDAY WITH ENOUGH SHEAR AND INSTABILITY TO BRING A ROUND OF STRONG STORMS. SOME TIMING DIFFERENCES..ALTHOUGH GENERAL AGREEMENT THAT TUESDAY WILL BE COOLER AFTER THE SYSTEM PASSES. THE WARMTH BUILDS BACK IN WEDNESDAY THROUGH FRIDAY AS THE UPPER RIDGE DEVELOPS OVER THE CENTRAL PLAINS. LEFT SOME SLIGHT POPS FOR THE RETREATING WARM FRONT AND ISENTROPIC LIFT WEDNESDAY BUT DRY THEREAFTER. 67 && .AVIATION... SPOTTY GROUND FOG WILL AFFECT THE TAF SITES AS SKIES HAVE CLEARED AND WINDS HAVE DROPPED OFF. EXPECT A GRADUAL DECLINE IN WIDESPREAD VISIBILITY AS A WARM FRONT APPROACHES FROM THE SOUTH. SHOWERS WILL INITIATE ALONG THE FRONTAL BOUNDARY WELL SOUTH OF THE TAF SITES...BUT COULD MOVE NORTHWARD INTO THE TERMINALS OVERNIGHT. JL && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 28, 4:29 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 429 AM CDT SAT MAY 28 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-290930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 429 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS MORNING MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 35 CORRIDOR. THESE STORMS ARE CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS AS WELL AS DAMAGING WIND GUSTS. STORMS ARE EXPECTED TO MOVE EAST AND DIMINISH IN COVERAGE THROUGH THE MID MORNING HOURS. THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT AS STORMS ONCE AGAIN DEVELOP ALONG THE WARM FRONT AND MOVE NORTHEASTWARD. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE WITH HAIL...WIND AND LOCALLY HEAVY RAIN THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER ROUND OF STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY EVENING INTO THE EARLY MORNING HOURS TUESDAY AS THE NEXT SYSTEM CROSSES THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT...BUT ARE ENCOURAGED TO CALL IN HAIL OR WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:06 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.